Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 73, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 24, 2023, 11:22 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 11:22 PM EDT (03:22 UTC)
- Expired
- Aug 25, 2023, 12:15 AM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 85 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
085
WUUS51 KBUF 250322
SVRBUF
NYC009-013-250415-
/O.NEW.KBUF.SV.W.0073.230825T0322Z-230825T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1122 PM EDT Thu Aug 24 2023
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southwestern Cattaraugus County in western New York...
Chautauqua County in western New York...
* Until 1215 AM EDT.
* At 1121 PM EDT, severe thunderstorms were located along a line
extending from near Silver Creek to 13 miles north of North East,
moving south at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Clymer, and Long Point State Park.
This includes the following highways...
Interstate 90 between exits 59 and 61.
Interstate 86 between exits 4 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is also occurring with these storms, and may
lead to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
4258 7927 4260 7919 4262 7917 4200 7895
4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0321Z 349DEG 22KT 4256 7925 4241 7984
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJR2 follow-up statements
590
WWUS51 KBUF 250349
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1149 PM EDT Thu Aug 24 2023
NYC009-013-250415-
/O.CON.KBUF.SV.W.0073.000000T0000Z-230825T0415Z/
Cattaraugus NY-Chautauqua NY-
1149 PM EDT Thu Aug 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SOUTHWESTERN CATTARAUGUS AND CHAUTAUQUA COUNTIES...
At 1149 PM EDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Gowanda to 6 miles north of
Findley Lake, moving south at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Clymer, and Long Point State Park.
This includes the following highways...
Interstate 90 between exits 59 and 61.
Interstate 86 between exits 4 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
4258 7927 4260 7919 4262 7917 4200 7895
4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0349Z 343DEG 24KT 4236 7911 4221 7970
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJR649
WWUS51 KBUF 250412
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1212 AM EDT Fri Aug 25 2023
NYC009-013-250422-
/O.EXP.KBUF.SV.W.0073.000000T0000Z-230825T0415Z/
Cattaraugus NY-Chautauqua NY-
1212 AM EDT Fri Aug 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CATTARAUGUS AND
CHAUTAUQUA COUNTIES WILL EXPIRE AT 1215 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and torrential rain are still possible with these
thunderstorms.
LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
4258 7927 4260 7919 4262 7917 4200 7895
4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0412Z 349DEG 22KT 4226 7908 4211 7967
$$
JJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 10:00 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 24, 10:00 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1000 PM EDT Thu Aug 24 2023 .SYNOPSIS... A area of showers and thunderstorms will cross western New York through the early overnight hours, and may produce strong wind gusts and locally heavy rain across far southwestern New York. Meanwhile further east...just scattered showers and perhaps an isolated storm are expected overnight. Scattered showers will then linger at times Friday through Saturday along with plenty of rain free time, before completely dry conditions arrive for Sunday. && .NEAR TERM /THROUGH FRIDAY/... As of this writing the main MCS has developed over southern Lower Michigan and is heading southeastward toward Ohio...with a couple additional clusters of showers and storms over southern Ontario also continuing to steadily press southeastward toward Lake Erie. The easternmost of these is on a track to clip far southwestern New York between roughly 03z and 05z...and could produce strong gusty winds...locally heavy rainfall...and near continuous lightning as it passes. With the most recent forecast update...have sped up the arrival of the convection by an hour or so based on latest radar trends...and have also extended thunder chances a little deeper into far western New York also based on the same. Further east...chances of any thunder at all still appear quite limited at best from the Genesee Valley/Finger Lakes eastward...where there should just be some disorganized scattered showers and some drizzle overnight. Nearly saturated low levels beneath a shallow frontal inversion will support plenty of low clouds and patchy fog overnight, with patchy dense fog possible on the hills where the low stratus intersects terrain. Friday the convectively enhanced mid level shortwave will exit in the morning, leaving weakly forced northwest flow for the rest of the day. There will still be plenty of moisture around with surface dewpoints in the 65-70F range, and with some diurnal instability this may support a few scattered showers or isolated thunderstorms in the afternoon across the higher terrain from the Southern Tier through the Finger Lakes and also east of Lake Ontario. Stable lake shadows will lower the chance of afternoon showers on the lake plains. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Weak surface low will have shuffled east of the region by Friday night with broad longwave troughing spanning western Quebec. Overnight this synoptic trough will slowly translate eastward as a compact shortwave trough over Lake Superior pivots southeast and drags its attendant cold front across the Great Lakes. Outside of the North Country late, which will at this point be in closer proximity to the incoming shortwave, mostly dry weather is expected to hold out for much of the night as the region sits under subsidence aloft courtesy of the right exit region of a 250H jet. Under cloudy skies temperatures will bottom out in the low 60s, with upper 50s across the Tug and western Dacks. Cold front will trek northwest to southeast through the forecast area Saturday. Weak large scale ascent with DPVA aloft as the upper jet sags southward will promote the development of scattered showers across the forecast area, with greatest chances continuing to be across the North Country where deeper moisture will be found. Overall instability looks marginal (MLCAPE ~500J/kg) but can't rule out an isolated thunderstorm or two through the late morning and afternoon hours. Passing front will also usher in a cooler airmass with daytime highs only in the upper 60s to low 70s. As the shortwave races east of the region Saturday night, it will partially wrap into the larger trough to the north and lead to broad, positively tilted troughing across the Northeast. Behind the cold front, 850H temps may be cold enough (down to +8C) for some weak lake enhancement south of Lake Ontario overnight, though moisture will be lacking as surface high pressure will be expanding back across the region from the upper Great Lakes. For now will just bump up sky cover and keep sChc PoPs through the first half of the night to account for this possibility as well as any lingering showers behind the front. Dry weather then expected Sunday and Sunday night as progressive mid- level ridging and surface high pressure move across the lakes. Cool air pooling within the trough across the northeast will continue to hold temperatures slightly below normal for the back half of the weekend, with highs Sunday in the upper 60s to mid 70s, and lows Sunday night in the 50s, with upper 40s across portions of the North Country. && .LONG TERM /MONDAY THROUGH THURSDAY/... High pressure will likely maintain dry weather for much of the day Monday as it escapes off to our east. The only caveat...it appears moisture will begin to get drawn up into the area on its western flank as it departs. This may lead to a few showers or an isolated thunderstorm across the Southern Tier late in the afternoon and evening. As was previously mention...there still remains some model differences in the timing of the next upstream trough and approaching cold front. Even so...its likely that we will see increasing chances for showers and storms as we move into Tuesday and more unsettled weather Wednesday as the trough axis moves into the region. Furthermore...it even looks like we might see our first real taste of fall Wednesday as 850mb T's plunge to +3C/+5C behind the front. Anticipating plenty of clouds and showers around Wednesday with highs peaking in the 60s. Cool Wednesday night but dry weather as an expansive surface ridge builds east into the region. Lows will be found in the 40s to low 50s near the lake shores. After a cool start...we should see a fairly nice day Thursday with plenty of sunshine as high pressure will be influencing the Great Lakes region. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... Late this evening through the early overnight hours, a complex of thunderstorms will move southeast across Lake Erie and into Ohio/northwest PA, and will clip the southwest corner of NY including KJHW. This area of thunderstorms may produce torrential rainfall, gusty winds, and prolific lightning. The risk of strong thunderstorms will rapidly diminish with northeastern extent, with a much lower chance of any thunder at all from KROC/KDSV northeastward. KBUF/KIAG will be near the edge of better thunder potential that will cross far southwestern NY. Otherwise, expect plenty of low stratus to continue overnight through Friday morning with widespread MVFR/IFR CIGS persisting and/or redeveloping. Some patchy fog will develop overnight through Friday morning as well, especially across higher terrain where low stratus will intersect the hilltops. Friday the widespread MVFR/IFR in the morning will gradually improve, with lower elevations returning to VFR in the afternoon. There may be a few scattered showers or isolated thunderstorms Friday afternoon, mainly across the higher terrain inland from the lakes. Outlook... Saturday...Mainly VFR with a chance of showers and thunderstorms. Sunday and Monday...VFR. Tuesday...Mainly VFR with a chance of showers. && .MARINE... A large area of strong thunderstorms is expected to cross Lake Erie between the late evening and early overnight hours, especially southwest of Sturgeon Point. Some storms may produce strong gusty winds/locally higher waves and prolific lightning. Further north and east...more scattered showers and more isolated/weaker storms are expected. Looking farther ahead, Friday looks like a more favorable day for boating on the lakes with northwest winds around 10 knots producing a light chop. Saturday will be more choppy with northwest winds increasing, especially on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/JJR NEAR TERM...Hitchcock/JJR SHORT TERM...PP LONG TERM...AR AVIATION...Hitchcock/JJR MARINE...Hitchcock/JJR
Hazardous weather outlook, Aug 24, 1:22 PM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Buffalo NY 122 PM EDT Thu Aug 24 2023 NYZ001>008-011-013-014-251730- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Livingston-Ontario- 122 PM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-012-020-021-085-251730- Northern Erie-Wyoming-Cattaraugus-Allegany-Southern Erie- 122 PM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible tonight. A few storms may contain gusty winds and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-251730- Chautauqua- 122 PM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. An area of thunderstorms is expected to cross the far southwest corner of New York tonight. Some storms may be severe, with locally damaging winds. Some storms may also contain very heavy rainfall, with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-042>045-062>065-SLZ022-024-251730- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 122 PM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-251730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 122 PM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible tonight, especially on Lake Erie near the Pennsylvania State Line. Some storms may contain locally higher winds and waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:24 PM EDT | Special Marine Warning | BUF | 96 min | |
| Aug 25, 12:14 AM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 46 min |
| Aug 25, 4:39 AM EDT | Areal Flood Warning | BUF | Monroe, Ontario | 6 hr |
| Aug 25, 6:04 AM EDT | Special Weather Statement | BUF | Oswego | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.